Corticosteroid-Induced Psychosis After a Single Transforaminal Epidural Steroid Injection.

Affiliation

Department of Anesthesiology, University of Wisconsin School of Medicine and Public Health, Madison, Wisconsin, [Email]

Abstract

BACKGROUND : Neuropsychiatric symptoms are a well-described side effect of systemic corticosteroid therapy and can range from mild to severe.
METHODS : We describe a case of substance-induced psychosis following epidural injection of 10 mg dexamethasone. Three days after the procedure, the patient developed symptoms including anger, hostility, insomnia, paranoia, and delusions. Symptoms resolved between 7 and 17 days.
CONCLUSIONS : In the past 50 years, there have been several case reports of severe neuropsychiatric effects following intraarticular or other interventional pain injections with various corticosteroids. More recent reviews have identified possible risk factors, including corticosteroid dose, patient age, sex, and history of neuropsychiatric disorder, among others, although these conclusions are not duplicated across all studies.
CONCLUSIONS : Recommendations for practice include patient and family education on possible adverse effects of corticosteroid administration, utilization of minimum effective doses for interventional procedures, and the consideration of close follow-up and multidisciplinary coordination, especially in high-risk patients.

OUR Recent Articles